Alert archive / Maryland / Special Weather Statements in 2011

Special Weather Statement, NWS Philadelphia/Mount Holly

March 21, 2011Cumberland County, Gloucester County, Salem County, New Jersey; 5 counties in Maryland; Kent County, New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 21, 2011, 6:51 AM EDT for Cumberland County, Gloucester County, Salem County, New Jersey; 5 counties in Maryland; Kent County, New Castle County, Delaware. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2011, 6:51 AM EDT (10:51 UTC)
Expired
Mar 21, 2011, 7:45 AM EDT
In force
54 min
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, New Castle County, DE, Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD, Cumberland County, NJ, Gloucester County, NJ, Salem County, NJ

The radar

The Dover AFB radar (KDOX), 59 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 10.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WWUS81 KPHI 211051
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
651 AM EDT MON MAR 21 2011

DEZ001-002-MDZ008-012-015-019-020-NJZ016>018-021-022-PAZ067-211145-
ATLANTIC NJ-CAMDEN NJ-CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-
GLOUCESTER NJ-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-
TALBOT MD-
651 AM EDT MON MAR 21 2011

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...CAMDEN...CAROLINE...
CECIL...CHESTER...CUMBERLAND...GLOUCESTER...KENT...NEW CASTLE...QUEEN
ANNE'S...SALEM AND TALBOT COUNTIES...

AT 647 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF NEWARK TO 18 MILES NORTHWEST OF CENTERVILLE TO 41 MILES SOUTHWEST 
OF BALTIMORE...MOVING EAST AT450 MPH. THE THUNDERSTORMS WILL BE NEAR 
LADENBERG...KEMBLESVILLE AROUND 700 AM...WARWICK...STARKEY CORNER 
AROUND 715 AM...HANCOCKS BRIDGE...TILGHMAN ISLAND AROUND 730 
AM...TURNERSVILLE AND ELMER AROUND 745 AM.

THESE STORMS HAVE A HISTORY OF PRODUCING PEA TO DIME SIZED HAIL. IN 
ADDITION...WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3887 7626 3882 7620 3883 7620 3894 7624
      3884 7638 3903 7633 3900 7618 3916 7628
      3944 7600 3953 7599 3956 7610 3981 7591
      3977 7480 3926 7515 3958 7556 3912 7539
      3871 7608 3872 7635 3876 7640

$$

HAYES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 21, 6:47 AM EDT, 4 minutes earlier.

Area forecast discussion, Mar 21, 6:47 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
647 AM EDT MON MAR 21 2011

.SYNOPSIS...
A WARM FRONT STRETCHED ACROSS THE OHIO VALLEY EARLY THIS MORNING
WILL CROSS THE REGION LATE THIS MORNING...FOLLOWED BY A COLD FRONT
THIS EVENING. THE COLD FRONT WILL STALL JUST SOUTH OF THE AREA AS
HIGH PRESSURE BUILDS IN BEHIND IT MONDAY NIGHT INTO TUESDAY NIGHT.
LOW PRESSURE WILL RIDE ALONG THE FRONTAL BOUNDARY AND SHOULD PASS
ACROSS THE DELMARVA PENINSULA WEDNESDAY INTO WEDNESDAY NIGHT. HIGH
PRESSURE WILL TRY TO SLOWLY BUILD INTO THE AREA FOR THE END OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SPOTTER REPORT FROM THE SOUTHERN POCONOS OF SLEET AND FREEZING
RAIN SUGGESTS THAT THE MID LEVELS HAVE WARMED ENOUGH SO THAT ICE
CRYSTALS ARE NO LONGER PRESENT IN THE CLOUDS FOR SNOWFLAKE
PRODUCTION. BASED ON THIS AND RECENT NEAR TERM MODEL
SOUNDINGS...WILL START TO BACK OFF THE MENTION OF SNOW AND START
TO TRANSITION TO SLEET AND FREEZING RAIN IN THE ADVISORY AREAS.
THE SOUTHERN PORTION OF THE ADVISORY PROBABLY WILL NOT SEE MUCH IN
THE WAY OF FREEZING RAIN...BUT MAY TOSS IN A MENTION WITH MESONET
OBSERVATIONS NEAR FREEZING.

NOW THE FORECAST PROBLEM BECOMES CONVECTION. THE CONVECTION OVER
SOUTH CENTRAL PENNSYLVANIA REMAINS INTACT...AND IN FACT MAY BE
TRYING TO ORGANIZE INTO A LINE SEGMENT. MOST OF THIS APPEAR TO BE
ELEVATED...AS SURFACE INSTABILITY IS NON EXISTENT...AS MOST OF THE
AREA IS NORTH OF THE WARM FRONT. BASED ON THE THE LATEST MID LEVEL
LAPSE RATE ANALYSIS FROM SPC...IT WOULD APPEAR THAT THE LIFT IS
INDEED ELEVATED.

THIS WOULD MAKE WIND GUSTS AT THE SURFACE TOUGHER THAN NORMAL CONVECTIVE
SITUATIONS...BUT STATEMENTS WILL CONTAIN GUSTY WINDS AS LOCAL DOPPLER
RADAR VELOCITY IMAGES SHOW 35 TO 45 KNOTS AT 3000 FEET. AGAIN...THE
LOW LEVEL INVERSION IN THE PRE WARM FRONTAL ENVIRONMENT WILL TEND
TO KEEP THESE WINDS ALOFT. IN ADDITION...THE MID LEVEL LAPSE RATES
STEEPENING MEANS THAT UPDRAFTS ARE DECENT...AND PEA SIZED HAIL IS
NOT OUT OF THE QUESTION THIS MORNING. BASED ON REPORTS FROM THE
STERLING OFFICE...SMALL HAIL WAS INCLUDED IN THE FORECAST THIS
MORNING FOR NORTHEAST MARYLAND AND DELAWARE.

THE MAIN MCS OVER WEST VIRGINIA THIS MORNING (WITH CLOUD TOPS
NEAR MINUS 72 CELSIUS) SHOULD CONTINUE TO TURN TO THE
SOUTHEAST...TAKING MOST OF THE ELEVATED INSTABILITY WITH IT.

AFTER THE BEST ISENTROPIC LIFT RIDES NORTH OF NORTHERN AREAS THIS
MORNING...THERE COULD BE A PERIOD DURING THE LATE MORNING AND EARLY
AFTERNOON WITH VERY LITTLE IN THE WAY OF RAIN. THERE IS STILL A
MULTI MODEL SIGNAL FOR INSTABILITY TO JUMP UP AHEAD OF THE SURFACE
COLD FRONT...WHICH SHOULD CROSS THE AREA LATE THIS AFTERNOON AND
EARLY THIS EVENING.

BY THAT TIME...DEW POINTS COULD CREEP INTO THE LOWER 50S ACROSS
NORTHEAST MARYLAND...DELAWARE AND NEW JERSEY SOUTH OF THE MASON
DIXON LINE. AS HEIGHTS FALL AHEAD OF THE SHORT WAVE SHEARING OUT TO
THE NORTHEAST...MID LEVEL TEMPERATURES DROP AS WELL. THIS SHOULD
LEAD TO STEEPENING MID LEVEL LAPSE RATES (NEAR 8 C/KM?) DURING THIS
TIME AS WELL. FINALLY...BULK SHEAR SHOULD BE IN THE NEIGHBORHOOD OF
45 TO 50 KNOTS...GOOD FOR POTENTIAL CONVECTIVE ORGANIZATION.

THIS JUST LEAVES INSTABILITY. CLOUDS MAY HANG IN THERE AS MOISTURE
IS TRAPPED UNDER THE INVERSION AS THE WARM FRONT CROSSES LATE THIS
MORNING AND THIS AFTERNOON. THERE COULD BE BREAKS ACROSS NORTHEAST
MARYLAND AND DELAWARE DURING THE AFTERNOON...BUT HOW MUCH CLEARING
WILL OCCUR IS PROBLEMATIC. AT THIS POINT..IT WOULD NOT BE SURPRISING
TO SEE A SCATTERED TO BROKEN LINE OF CONVECTION APPROACH THE AREA
FROM THE WEST ACROSS SOUTHERN AREAS...WEAKENING AS IT MOVES EAST.

BASED ON THE ABOVE...THE MENTION OF THUNDER WILL BE KEPT FOR
SOUTHERNMOST AREAS. THIS IS STILL FAIRLY UNCERTAIN...AS INSTABILITY
MAY BE TOUGH TO COME BY.

FINALLY...THE HIGH TEMPERATURE FORECAST TODAY COULD BE SOMETHING OF
AN ADVENTURE. JUST HOW MUCH CLEARING OCCURS BEHIND THE WARM FRONT
MAY BE THE TOUGHEST PART OF THE FORECAST. RIGHT NOW...BASED ON MODEL
SOUNDINGS...IT WOULD APPEAR AS THOUGH SKIES SHOULD REMAIN MOSTLY
CLOUDY OR CLOUDY NORTH OF THE MASON DIXON LINE. IF THIS IS THE
CASE...THE LOWER GFS MOS NUMBERS WOULD BE A BETTER FIT.

FURTHER SOUTH...MAINLY NORTHEAST MARYLAND AND DELAWARE...THERE IS A
BETTER SHOT OF MEANINGFUL CLEARING DURING THE MID TO LATE AFTERNOON.
IN THESE AREAS...THERE IS NOT AS MUCH DIFFERENCE IN THE MOS
NUMBERS...SO A BLEND WAS USED FOR HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THE SURFACE COLD FRONT SHOULD BE ABLE TO LIMP THROUGH THE FORECAST
AREA OVERNIGHT. DURING THE EVENING...THERE IS STILL A SIGNAL FOR
INSTABILITY ACROSS NORTHEAST MARYLAND AND DELAWARE...WITH THE FRONT
AS A FOCUS. A SLIGHT CHANCE OF THUNDER WILL BE RETAINED FOR THESE
AREAS. IT WOULD APPEAR AS THOUGH THERE IS ENOUGH PUSH WITH THE NEW
SURFACE HIGH SO THAT THE FRONT GETS SOUTH OF THE AREA...AND TAKES
THE LOW LEVEL MOISTURE WITH IT.

THIS SHOULD ALLOW NORTHERN AREAS TO CLEAR OUT FIRST...BUT ALL AREAS
SHOULD BECOME PARTLY CLOUDY DURING THE LATE EVENING...AND PERHAPS
CLEAR ACROSS THE NORTH LATE. THERE WILL BE SOME WIND IN THE EVENING
WITH THE PASSING FRONT AND LOW LEVEL COLD AIR ADVECTION. THIS MAY
TEND TO DROP OFF LATE...AS THE GRADIENT REMAINS IN PLACE BUT WINDS
ARE DISPLACED ALOFT BY A LOW LEVEL INVERSION TRYING TO FORM. THE GFS
MOS NUMBERS LOOK TOO COLD FOR TONIGHT IN THE TRANSITIONING AIRMASS
WITH AT LEAST SOME WIND MOST OF THE NIGHT.

THE SURFACE FRONT BECOMES STATIONARY SOUTH OF THE AREA TUESDAY AS
MID LEVEL WINDS BECOME MORE OR LESS PARALLEL TO IT. WITH THE MID
LEVEL FLOW FROM THE WEST NORTHWEST...MOST OF THE CLOUDS ASSOCIATED
WITH THE LOW SHOULD REMAIN SOUTH OF THE AREA...AT LEAST DURING THE
MORNING. AFTER THIS...MID LEVEL CLOUDS WILL START TO INCREASE DURING
THE AFTERNOON...MAINLY ACROSS THE SOUTH.

WITH THE SURFACE HIGH NOSING SOUTH INTO THE REGION...AND A QUASI
ZONAL FLOW IN THE MID LEVELS...HIGHS TUESDAY SHOULD BE CLOSE TO
NORMAL. A BLEND OF MOS NUMBERS WAS USED FOR HIGHS.

THE LONG WAVE TROUGH COMING ASHORE THIS MORNING ACROSS THE WEST
COAST WILL RIDE THROUGH THE FLOW AND START TO CLOSE OFF TUESDAY
NIGHT ACROSS THE UPPER MIDWEST. THIS SHOULD START CYCLOGENESIS
ACROSS THE NORTHERN PLAINS INTO THE MIDWEST. THIS SURFACE WAVE WILL
RIDE ALONG THE STATIONARY FRONT LATE TUESDAY NIGHT. AHEAD OF THE
LOW...WARM AIR ADVECTION WILL ONCE AGAIN BEGIN TO MOISTEN AN
INITIALLY DRY COLUMN.

AS THE FORCING STARTS TO FOCUS ON THE FRONT...PRECIPITATION SHOULD
BREAK OUT ALONG IT. WITH THE COLD DRY AIRMASS IN PLACE...EVAPORATIVE
COOLING WILL ONCE AGAIN PLACE A KEY ROLE IN PRECIPITATION TYPE LATER
TUESDAY NIGHT. RIGHT NOW...IT WOULD APPEAR THAT FROM KPHL NORTH THE
PRECIPITATION MAY TAKE THE FORM OF LIGHT SNOW...AS THE COLUMN COMES
TO EQUILIBRIUM WITH A WET BULB ZERO VALUE COLD ENOUGH TO SUPPORT IT.

IT IS PROBABLY TOO EARLY TO GET SPECIFIC ABOUT SNOW AMOUNTS...BUT A
COUPLE OF INCHES IS POSSIBLE JUST NORTH OF THE SURFACE FRONT WHERE
LOW TO MID LEVEL FRONTOGENETIC FORCING COULD ALLOW BANDED
PRECIPITATION TO OCCUR. FOR THE MOST PART...A BLEND OF MOS NUMBERS
WAS USED FOR LOWS...THEN DROPPED TO ACCOUNT FOR EVAPORATIVE COOLING
IN THE COLUMN.

AS WEDNESDAY BEGINS...THE SURFACE LOW WILL BE OVER THE SOUTHERN
GREAT LAKES WITH A WARM FRONT JUST TO OUR SOUTH. 850MB TEMPERATURES
START OFF BELOW 0C JUST SOUTH OF WILMINGTON BUT BEGIN TO WARM A
BIT JUST AS OUR SHOT OF PRECIPITATION BEGINS TO FALL. WEDNESDAY IS
A VERY MESSY DAY IN REGARDS TO P-TYPE WITH ALL KINDS OF MIXING
TAKING PLACE DURING THE MORNING HOURS. RAIN STARTS TO FALL ACROSS
THE DELMARVA AND AREAS CLOSE TO THE WARM FRONT ON WEDNESDAY
MORNING. THE TRANSITIONING TO A MIX BEGINS CLOSER TO THE MID-
MORNING HOURS ACROSS SOUTHEASTERN PENNSYLVANIA AS WARM AIR REALLY
STARTS TO RUSH IN ALOFT. SURFACE TEMPERATURES REMAIN ABOVE
FREEZING SO WE NOT EXPECTING ANY FREEZING RAIN, BUT RATHER A MIX
OF RAIN/SNOW/SLEET AS COLDER AIR IS SCOURED OUT JUST ABOVE THE
SURFACE.

FURTHER NORTH IN THE POCONOS AND NORTHERN NEW JERSEY WE ARE
EXPECTING A PERIOD ACCUMULATING SNOW WEDNESDAY AFTERNOON. WE COULD
SEE SEVERAL INCHES...ESPECIALLY IN THE HIGHER ELEVATIONS. BY
WEDNESDAY AFTERNOON THE LOW PRESSURE IS MUCH CLOSER AND HAS AMPLE
MOISTURE ASSOCIATED WITH IT AS IT PULLS MORE MOISTURE IN OFF THE
ATLANTIC OCEAN. A MAJORITY OF OUR REGION IS SEEING PLAIN RAIN AT
THIS POINT WITH TEMPERATURES SLOWLY CLIMBING INTO THE LOW TO MID
40S. QPF AMOUNTS ON WEDNESDAY RANGE FROM 0.25" TO 0.75" WITH THE
HIGHER AMOUNTS BEING OVER THE NORTHERN TWO THIRDS OF OUR CWA.

AROUND 00Z ON THURSDAY THE SURFACE LOW PRESSURE SHOULD BE OVER THE
DELMARVA REGION AND WE COULD SEE CONVECTION FIRING UP. DETAILS ARE
STILL VERY FUZZY AS TO THE CONVECTION ON WEDNESDAY NIGHT BUT IT
APPEARS TO ALL BE ELEVATED. ONCE THE LOW PULLS FURTHER OUT WE WILL
GRADUALLY CHANGE OVER TO MORE SHOWERY PRECIPITATION ACROSS OUR
REGION ON THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS THE LOW PULLS OFF TO THE EAST THURSDAY, MOISTURE AND COLD AIR
WRAPPING AROUND THE BACKSIDE OF THE LOW WILL KEEP SOME RAIN/SNOW
SHOWERS IN THE AREA. HIGH PRESSURE WITH FAIR WEATHER AND DRIER AIR
WILL THEN MOVE IN FOR THURSDAY NIGHT INTO THE WEEKEND. THE MODELS
THEN DIVERGE ON WHAT WILL HAPPEN AS LOW PRESSURE PUSHES IN FROM THE
WEST. WE HAVE INTRODUCED LOW PROBABILITIES FOR RAIN SOUTH AND RAIN
OR SNOW NORTH LATE SATURDAY NIGHT INTO SUNDAY NIGHT. AT THIS TIME,
THIS IS A LOW CONFIDENCE FORECAST. TEMPERATURES WILL REMAIN AT OR
BELOW NORMAL THROUGH THIS PERIOD. HIGHS THURSDAY WILL RANGE FROM THE
MID 30S NORTH TO NEAR 50 SOUTH. AS THE COLDER AIR MOVES IN, LOWS
THURSDAY NIGHT AND FRIDAY NIGHT WILL RANGE FROM THE TEENS NORTH TO
NEAR 30 SOUTH. HIGHS FRIDAY AND SATURDAY WILL BE IN THE 30S TO MID
40S. INCREASING CLOUD COVER WILL KEEP LOWS SATURDAY NIGHT IN THE 20S
AND LOWER 30S. HIGHS SUNDAY WILL RANGE FROM THE MID 30S NORTH TO
AROUND 50 SOUTH.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A WARM FRONT WILL BE LIFTING ACROSS THE AREA THROUGH THIS MORNING.
AHEAD OF THIS FEATURE IS AN AREA OF RAIN WHICH IS BEING ENHANCED BY
AN INCOMING STRENGTHENING SOUTHERLY LOW-LEVEL JET. THERE HAS BEEN
ENOUGH EVAPORATIVE COOLING TO CHANGE THE RAIN TO SNOW AT KABE DOWN
TOWARD KTTN. THEREFORE, SNOW WAS CARRIED AT KABE FOR A TIME BEFORE
IT TAPERS AND CHANGES TO RAIN. AT KTTN, A TEMPO GROUP FOR SNOW
MIXING WITH THE RAIN WAS USED. ELSEWHERE, A PERIOD OF RAIN WILL TEND
TO TAPER OFF TO SHOWERS BY LATE MORNING. WE CONTINUE TO MONITOR A
LINE OF THUNDERSTORMS FROM CENTRAL PENNSYLVANIA ON SOUTHWARD.
ISOLATED THUNDER HAS DEVELOPED NEAR KTHV AS WELL. NO THUNDER HAS
BEEN ADDED YET, HOWEVER WILL CONTINUE TO FOLLOW THIS ACTIVITY AS IT
SLIDES EASTWARD. THEREFORE, SOME QUICK AMENDMENTS MAY BE NEEDED TO
INTRODUCE THUNDER. THERE MAY THEN BE A CHANCE OF SOME ISOLATED
THUNDERSTORMS THIS AFTERNOON ESPECIALLY FROM KILG TO KACY ON
SOUTHWARD. GIVEN LOW CONFIDENCE ON COVERAGE AND TIMING, THUNDER WAS
NOT INCLUDED AT THIS TIME FOR.

THE CLOUD BASES CONTINUE TO LOWER. OVERALL, WENT WITH MVFR THIS
MORNING AND ANY IFR CEILINGS WILL PROBABLY BE MORE TOWARD THE KABE
AREA. GIVEN THE INCREASING FLOW ABOVE THE SURFACE, A STRONG
INVERSION SHOULD HOLD ACROSS THE AREA THEREFORE WE HELD ONTO LOTS OF
CLOUDS THROUGH THE DAY, ALTHOUGH DID INDICATE SOME RISING OF THE
CLOUD BASES DURING THE AFTERNOON. LOW-LEVEL WIND SHEAR WILL ALSO
ARRIVE DURING THE MORNING WITH SPEEDS AT 2,000 FEET PEAKING BETWEEN
40-50 KNOTS /HIGHEST AT KMIV AND KACY/. THIS SHEAR IS EXPECTED TO
WEAKEN FROM WEST TO EAST LATE MORNING THROUGH MID AFTERNOON,
ALTHOUGH WE MAY NEED TO ADD SURFACE GUSTS WITH THE 12Z ISSUANCE IF
MIXING LOOKS TO BECOME MORE EFFICIENT. AT THE SURFACE, A SOUTHERLY
WIND WILL TURN TO THE SOUTHWEST THEN WEST AND NORTHWEST AS THE WARM
FRONT AND THEN COLD FRONT MOVES THROUGH. DRIER AIR ARRIVING TONIGHT
WILL ALLOW THE CLOUDS TO THIN UNDER A NORTHWESTERLY WIND UP TO 10
KNOTS.

OUTLOOK...
A COLD FRONT SETTLES TO OUR SOUTH AND STALLS TONIGHT AND TUESDAY AS
HIGH PRESSURE TRACKS WELL TO OUR NORTH. A TIGHT PRESSURE GRADIENT
FOR A TIME TUESDAY MAY ALLOW FOR A GUSTY NORTHWEST WIND. WE THEN
LOOK TO THE WEST FOR OUR NEXT SYSTEM WHICH WILL BE APPROACHING
TUESDAY NIGHT. THIS WILL ALLOW THE CLOUDS TO INCREASE AND LOWER
TUESDAY NIGHT AND WEDNESDAY. THIS SYSTEM COULD BE MESSY WITH A
PERIOD OF SNOW AND/OR MIXED PRECIPITATION AS FAR SOUTH AS THE KPHL
METRO AREA TUESDAY NIGHT AND WEDNESDAY. THE PRECIPITATION SHOULD
TAPER OFF WEDNESDAY NIGHT BUT SOME ENERGY LAGGING BEHIND COULD STILL
PRODUCE SOME SHOWERS THURSDAY WITH LOWERED CEILINGS. A GUSTY NORTH
TO NORTHWEST WIND SHOULD OCCUR THURSDAY INTO FRIDAY, THEN HIGH
PRESSURE BUILDS INTO THE AREA.

&&

.MARINE...
A WARM FRONT WILL GENERALLY LIFT NORTH OF THE AREA THROUGH THE
MORNING HOURS. A SOUTH TO SOUTHEAST FLOW WILL INCREASE AHEAD OF AND
BEHIND THIS FEATURE TODAY AS LOW PRESSURE TRACKS TO OUR NORTH. AS
THIS OCCURS, A STRENGTHENING LOW-LEVEL JET WILL MOVE ACROSS THE AREA
HOWEVER THE FORECAST SOUNDINGS CONTINUE TO SHOW A PRONOUNCED
LOW-LEVEL INVERSION DUE TO INCREASING WAA. THIS INVERSION IS EVEN
FORECAST TO LOWER FOR A TIME TODAY. THIS WILL TEND TO KEEP THE
STRONGER WINDS ABOVE THE SURFACE AS VERTICAL MIXING IS NOT IDEAL.
GIVEN THE WIND FIELD JUST BELOW THE INVERSION THOUGH, SURFACE GUSTS
TO AROUND 25 KNOTS ARE EXPECTED TODAY INTO TONIGHT. THEREFORE WE
WILL MAINTAIN THE SMALL CRAFT ADVISORY ACROSS ALL THE ZONES, HOWEVER
GIVEN THE SOUNDINGS WE SHAVED BACK THE END TIME TO 22Z TODAY FOR
DELAWARE BAY AND 04Z TONIGHT ON THE OCEAN. IT WILL TAKE A BIT LONGER
ON THE OCEAN AS THE SOUTHERLY FLOW WILL HELP BUILD THE SEAS BEFORE
THEY THEN SUBSIDE TONIGHT WITH AN OFFSHORE WIND. SOME ISOLATED
THUNDERSTORMS CANNOT BE RULED OUT ESPECIALLY THIS AFTERNOON ACROSS
THE SOUTHERN WATERS.

ONCE A COLD FRONT SHIFTS TO THE EAST LATER IN THE DAY AND THIS
EVENING, THE OFFSHORE FLOW MAY INCREASE A BIT AS COOLER AIR MOVES
IN. THIS DOES NOT LOOK ALL THAT STRONG, THEREFORE WE KEPT WINDS
BELOW ADVISORY CRITERIA. THE FRONT STALLS TO OUR SOUTH TONIGHT AND
TUESDAY THEN LOW PRESSURE WILL TRACK ALONG IT TUESDAY NIGHT AND
WEDNESDAY. THIS WILL SHIFT THE WINDS BACK TO AN EAST AND SOUTHEAST
DIRECTION HOWEVER THERE IS SOME UNCERTAINTY ON THE EXACT TRACK OF
THE SURFACE LOW. THIS WILL HAVE AN IMPACT ON THE WIND DIRECTION AND
SPEEDS. WE MAY HAVE ENOUGH OF A LOOSE PRESSURE GRADIENT FOR
SUB-ADVISORY WINDS AHEAD OF THE SYSTEM, BUT THEN A TIGHTENING
PRESSURE GRADIENT THURSDAY AND FRIDAY MAY ALLOW FOR GUSTY
NORTHWESTERLY WINDS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 9 AM EDT THIS MORNING FOR PAZ054-
     055-062.
NJ...WINTER WEATHER ADVISORY UNTIL 9 AM EDT THIS MORNING FOR NJZ001-
     007-008.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ430-
     431.

&&

SYNOPSIS...GIGI/HAYES
NEAR TERM...HAYES
SHORT TERM...GIGI/HAYES/HEAVENER
LONG TERM...RPW
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, Mar 21, 4:47 AM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
447 AM EDT MON MAR 21 2011

NJZ001-PAZ054-055-220900-
SUSSEX-CARBON-MONROE-
447 AM EDT MON MAR 21 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MORE PROLONGED WINTER WEATHER EVENT IS POSSIBLE WEDNESDAY INTO
WEDNESDAY NIGHT. SEVERAL INCHES OF SNOW IS POSSIBLE DURING THAT
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOW AND ICE REPORTS.

NJZ007-008-PAZ062-220900-
WARREN-MORRIS-NORTHAMPTON-
447 AM EDT MON MAR 21 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MORE PROLONGED WINTER WEATHER EVENT IS POSSIBLE WEDNESDAY INTO
WEDNESDAY NIGHT. A FEW INCHES OF SNOW IS POSSIBLE DURING THAT
TIME...AS WELL AS SLEET AND FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR ICE AND SNOW REPORTS.

PAZ061-220900-
LEHIGH-
447 AM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW COULD ACCUMULATE UP TO AN INCH THIS MORNING...RESULTING IN
LOCALLY SLICK TRAVEL CONDITIONS THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MORE PROLONGED WINTER WEATHER EVENT IS POSSIBLE WEDNESDAY INTO
WEDNESDAY NIGHT. A FEW INCHES OF SNOW IS POSSIBLE DURING THAT
TIME...AS WELL AS SLEET AND FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOW REPORTS THIS MORNING.

NJZ009-010-012-015-PAZ060-067>069-220900-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-CHESTER-MONTGOMERY-BUCKS-
447 AM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW MAY MIX WITH RAIN THIS MORNING. LOCALLY SLICK TRAVEL
CONDITIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A PERIOD OF WINTRY WEATHER IS POSSIBLE WEDNESDAY INTO WEDNESDAY
NIGHT. AN ACCUMULATING SNOW IS POSSIBLE...AS WELL AS SLEET AND
FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
220900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
447 AM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-220900-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
447 AM EDT MON MAR 21 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-220900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
447 AM EDT MON MAR 21 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 3:49 AM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 AM EDT MON MAR 21 2011

NJZ007-008-PAZ062-211000-
WARREN-MORRIS-NORTHAMPTON-
INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...BETHLEHEM...
EASTON
349 AM EDT MON MAR 21 2011

...A LIGHT SNOWFALL IS POSSIBLE THIS MORNING...

AN AREA OF PRECIPITATION IS HEADING TOWARD THE UPPER LEHIGH
VALLEY...NORTH CENTRAL AND NORTHWEST NEW JERSEY THIS MORNING.
SINCE TEMPERATURES ARE NEAR THE FREEZING MARK THIS MORNING...SOME
OF THE PRECIPITATION WILL TAKE THE FORM OF LIGHT SNOW...ESPECIALLY
IN THE COLDER LOCATIONS NORTH OF INTERSTATE 78.

RIGHT SNOW...ABOUT AN INCH OF SNOW IS EXPECTED BEFORE IT CHANGES
TO RAIN LATER THIS MORNING. A SLUSHY COATING OF SNOW IS POSSIBLE
ON ROADS...PARKING LOTS AND SIDEWALKS...ESPECIALLY IF THEY REMAIN
UNTREATED. THIS COULD RESULT IN LOCALLY SLICK TRAVEL CONDITIONS
COMING UP TO THE MORNING COMMUTE.

HAYES
Special weather statement, Mar 21, 4:50 AM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EDT MON MAR 21 2011

NJZ009-PAZ061-068-069-211100-
HUNTERDON-LEHIGH-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...FLEMINGTON...ALLENTOWN...NORRISTOWN...
DOYLESTOWN
450 AM EDT MON MAR 21 2011

...LIGHT SNOW IS EXPECTED THIS MORNING...

LOOK FOR LIGHT SNOW TO MIX WITH RAIN AT TIMES ACROSS THE LEHIGH
VALLEY AND DELAWARE VALLEY NORTH OF PHILADELPHIA DURING THE EARLY
MORNING HOURS. AS MUCH AS AN INCH OF SNOW COULD FALL ACROSS UPPER
BUCKS AND UPPER MONTGOMERY COUNTIES...AS WELL AS LEHIGH COUNTY.

A LIGHT SLUSHY ACCUMULATION IS POSSIBLE ON ROADS...SIDEWALKS AND
PARKING LOTS. IF YOU ARE TRAVELING EARLY THIS MORNING...BE ON THE
ALERT FOR LOCALLY SLICK SPOTS.

HAYES
Special weather statement, Mar 21, 5:41 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
541 AM EDT MON MAR 21 2011

NJZ010-012-013-211115-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
INCLUDING THE CITIES OF...SOMERVILLE...NEW BRUNSWICK...FREEHOLD
541 AM EDT MON MAR 21 2011

...LIGHT SNOW THIS MORNING...

LOOK FOR LIGHT SNOW TO MIX WITH THE RAIN EARLY THIS MORNING ACROSS
SOMERSET...MIDDLESEX AND NORTHERN MONMOUTH COUNTIES THROUGH 700
AM. SINCE TEMPERATURES ARE MOSTLY ABOVE THE FREEZING MARK...LITTLE
IN THE WAY OF SNOW ACCUMULATION IS EXPECTED.

HOWEVER...SOME UNTREATED ROADS...SIDEWALKS AND PARKING LOTS COULD
SEE A LIGHT SLUSHY ACCUMULATION THROUGH THE MORNING COMMUTE. IF
YOU WILL BE TRAVELING THIS MORNING...BE ON THE ALERT FOR LOCAL
SLICK SPOTS.

HAYES
Special weather statement, Mar 21, 6:12 AM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
612 AM EDT MON MAR 21 2011

DEZ001-MDZ008-NJZ016>018-021-PAZ067-070-071-211115-
CAMDEN NJ-CECIL MD-CHESTER PA-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-
NEW CASTLE DE-PHILADELPHIA PA-SALEM NJ-
612 AM EDT MON MAR 21 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...CECIL...
CHESTER...CUMBERLAND...DELAWARE...GLOUCESTER...NEW CASTLE...
PHILADELPHIA AND SALEM COUNTIES...

AT 606 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST
PENNSYLVANIA...MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL BE
NEAR MOUNT VERNON...OXFORD AROUND 630 AM...LADENBERG...NORTH STAR
AROUND 645 AM...PENNS GROVE...WILMINGTON AROUND 700 AM...MULLICA
HILL AND WENONAH AROUND 715 AM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...AS WELL AS PEA
SIZED HAIL.

LAT...LON 3973 7623 3973 7615 3978 7607 3987 7601
      3996 7600 4007 7594 3991 7508 3934 7529
      3937 7542 3943 7548 3946 7555 3950 7557
      3958 7554 3958 7556 3946 7558 3940 7551
      3948 7601 3953 7599 3954 7607 3970 7624

HAYES
Special weather statement, Mar 21, 6:51 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
651 AM EDT MON MAR 21 2011

DEZ001-002-MDZ008-012-015-019-020-NJZ016>018-021-022-PAZ067-211145-
ATLANTIC NJ-CAMDEN NJ-CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-
GLOUCESTER NJ-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-
TALBOT MD-
651 AM EDT MON MAR 21 2011

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...CAMDEN...CAROLINE...
CECIL...CHESTER...CUMBERLAND...GLOUCESTER...KENT...NEW CASTLE...QUEEN
ANNE'S...SALEM AND TALBOT COUNTIES...

AT 647 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF NEWARK TO 18 MILES NORTHWEST OF CENTERVILLE TO 41 MILES SOUTHWEST
OF BALTIMORE...MOVING EAST AT450 MPH. THE THUNDERSTORMS WILL BE NEAR
LADENBERG...KEMBLESVILLE AROUND 700 AM...WARWICK...STARKEY CORNER
AROUND 715 AM...HANCOCKS BRIDGE...TILGHMAN ISLAND AROUND 730
AM...TURNERSVILLE AND ELMER AROUND 745 AM.

THESE STORMS HAVE A HISTORY OF PRODUCING PEA TO DIME SIZED HAIL. IN
ADDITION...WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3887 7626 3882 7620 3883 7620 3894 7624
      3884 7638 3903 7633 3900 7618 3916 7628
      3944 7600 3953 7599 3956 7610 3981 7591
      3977 7480 3926 7515 3958 7556 3912 7539
      3871 7608 3872 7635 3876 7640

HAYES

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:12 AM EDTSpecial Weather StatementPHISalem63 min
Mar 21, 7:58 AM EDTSpecial Weather StatementPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more92 min

Nearby

Special Weather Statements in Maryland, 2011Special Weather Statements in New Jersey, 2011Special Weather Statements in Delaware, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.